Fifth Person Dies From Meningitis, High Point Regional Warn Patients

4:46 PM, Oct 4, 2012   |    comments
  • Share
  • Print
  • - A A A +

Tennessee-- So far five people have died and 35 have developed a rare fungal meningitis in a widening outbreak caused by contaminated vials of injectable steroid medications, the Centers for Disease Control and Prevention said Thursday.

That risk now includes the Triad. Thursday afternoon High Point Regional sent out a news release warning patients who received a spinal (epidural) steroid injection between July 1, 2012 and September 30, 2012 that they are at risk for a rare form meningitis.

High Point Regional officials said all patients involved have been notified.

CDC officials said they don't know how many patients might have received the shots. That's because about 75 health care facilities have received shipments of three recalled lots of the steroids, officials said.

The suspected source of the outbreak is a Massachusetts specialty pharmacy, the New England Compounding Center, which has voluntarily shut down production, said pharmacist Ilisa Bernstein, of the FDA's office of compliance at the Center for Drug Evaluation and Research.

Doctors launched the investigation after learning that a patient who developed fungal meningitis -- a potentially life-threatening inflammation of the lining of the brain -- had received steroid injections prepared by the Massachusetts company last month, said physician Benjamin Park, of the CDC's National Center for Emerging and Zoonotic Infectious Diseases. The steroids were injected directly into the spinal fluid to relieve lower-back pain.

Treating patients early with anti-fungal drugs -- before they develop symptoms of meningitis -- could help people avoid complications, Park said.

Inspectors from the Food and Drug Administration found fungus growing in sealed containers of the medication, preservative-free methylprednisolone acetate. Inspectors also found foreign material in other products, but haven't yet had time to test them to see what those materials are, Bernstein said.

"There is a possibility that it (fungal contamination) could be elsewhere, not just in this product, but in other products they made," Bernstein said.

Patients who received the injections also should call their doctors if they have a new or worsening headache or nausea, Park says. Symptoms similar to a stroke also could indicate this type of fungal infection.

Fungal meningitis doesn't spread from person to person, Park said. It's "extremely rare," Park said, and develops largely in people with compromised immune systems, such as those with HIV, the virus that causes AIDS.

 

USA Today

Most Watched Videos